NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Sunday, November 23, 2014
Dental and Oral Health (Seniors)
My mother is 89 years old and a year or so ago she began frequently licking her lips and now she frequently sticks out her tongue--mostly to the right. Do you know of any medicines or medical conditions that could cause this? We have told her doctors, but they have not given us any reasons for this.
Thank you for visiting NetWellness. On this site, NetWellness experts try to answer general questions about health. Only a health professional performing a thorough clinical exam is able to evaluate your mother's symptoms. I cannot tell what this might be for sure. It might be dental or it might be tardive dyskinesia associated with neuroleptic drugs (older anti-psychotic drugs, including haloperidol, trifluoperazine, or fluphenazine) for example. She should see a dentist and a neurologist as needed.
Peter J Whitehouse, MD, PhD
Professor of Neurology
School of Medicine
Case Western Reserve University